Washington, 2009

Wildfire in Washington, August 1, 2009

August 1, 2009 · NWS OTX · 1 event in 1 county or zone

The Union Valley Fire, located three miles north of Chelan, was a lightning caused fire that burned 768 acres. The fire began on July 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Union Valley Fire, located three miles north of Chelan, was a lightning caused fire that burned 768 acres. The fire began on July 28th. Between 120 and 140 residences received level two and three evacuation notices.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 9:44 PM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 9:44 PM PST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1044 PM PDT FRI JUL 31 2009

.SYNOPSIS...
AN UPPER LOW PRESSURE SYSTEM CENTERED OVER VANCOUVER ISLAND WILL
TRACK ACROSS BRITISH COLUMBIA THROUGH SATURDAY. THE PASSAGE OF
THIS SYSTEM WILL BRING A SURGE OF DRY AND HOT AIR ACROSS THE
REGION...WITH THE HOTTEST TEMPERATURES OF THE YEAR EXPECTED. DRY
AND VERY WARM CONDITIONS WILL THEN PERSIST THROUGH TUESDAY. BY MID
WEEK...THE RIDGE WILL SLOWLY BREAK DOWN WITH COOLER TEMPERATURES
AND INCREASING CHANCES OF THUNDERSTORMS.

&&

.DISCUSSION...MINIMAL CHANGES MADE TO FORECAST WITH MOST TEXT
PRODUCTS NOT NEEDING AN UPDATE. RED FLAG WARNING REMAINS IN EFFECT FOR
CASCADE AREAS A RIDGE OF HIGH PRESSURE ALOFT AND THE LOW LEVEL
THERMAL RIDGE KEEPS IMPRESSIVE HEATING AND SOMEWHAT UNSTABLE
CONDITIONS ACROSS A GOOD PORTION OF THE EAST SLOPE NORTHERN AND
CENTRAL LOCATIONS OVER PORTIONS OF THE WEEKEND. COMPACT UPPER
LEVEL LOW TO OVER-TOP THE RIDGE AND SQUEEZE THE PRESSURE GRADIENT
IN SUCH A MANNER NEAR THE SOUTHERN BRITISH COLUMBIA BORDER TO SHOW
SOME WIND INCREASE AND GUSTS SATURDAY AFTERNOON/EVENING.
SUSPICIOUS THAT THIS DISTURBANCE WOULD PASS THROUGH IN SUCH A
MANNER AND NOT BE A KICKER FOR THUNDERSTORMS BUT I GUESS IT IS
POSSIBLE AND FOR NOW THE THUNDERSTORM MENTION SATURDAY REMAINS
MINOR AN CONFINED TO A SLIVER OF THE EAST SLOPE CASCADES. /PELATTI

&&

.AVIATION...
VFR TO PREVAIL AT TAF SITES THROUGH 06Z SUN. WINDS MAY INCREASE
A BIT AND BECOME A BIT GUSTY 0-6Z SUNDAY AS A LOW PRESSURE
SYSTEM WORKS ITS WAY THRU SOUTHERN BRITISH COLUMBIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        69  98  63  94  64  96 /  10  10   0   0   0  10
COEUR DALENE  60  96  58  93  60  94 /  10  10   0  10  10  10
PULLMAN        59  97  57  95  57  97 /  10   0   0   0   0  10
LEWISTON       69 103  69 101  68 103 /   0   0   0   0   0  10
COLVILLE       58  99  57  96  58  96 /  10  10  10  10  10  10
SANDPOINT      55  93  54  89  55  90 /  10  10  10  10  10  10
KELLOGG        62  93  60  90  61  91 /  10  10  10  10  10  10
MOSES LAKE     64 104  65  99  64 101 /   0   0   0   0   0   0
WENATCHEE      71 103  71 100  71  99 /  10   0   0   0   0   0
OMAK           66 102  63  99  63 100 /  10   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING FROM 10 AM TO 11 PM PDT SATURDAY FOR EAST
     SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

&&
Hazardous weather outlook, Jul 31, 3:47 PM PST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT FRI JUL 31 2009

WAZ041>043-020000-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
447 PM PDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RED FLAG FIRE WEATHER CONDITIONS WILL MOVE INTO THE AREA BY
MIDDAY SATURDAY AND PERSIST THROUGH THE EVENING. POTENTIALLY HAZARDOUS
FIRE WEATHER CONDITIONS WILL ARISE FROM THE INTRUSION OF A VERY
DRY AND UNSTABLE AIRMASS ACROSS THE REGION. THIS INTRUSION WILL
ALSO BE ACCOMPANIED BY LOCALLY BREEZY CONDITIONS ESPECIALLY OVER
EXPOSED RIDGES AND IN THE OKANOGAN AND WENATCHEE VALLEYS.

FIRE WEATHER CONDITIONS WILL LIKELY MODERATE SATURDAY
NIGHT...HOWEVER HOT AND DRY WEATHER WILL LIKELY PERSIST THROUGH
MID-WEEK.

IDZ001>004-026-027-WAZ031>038-044-020000-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
447 PM PDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wenatchee Area

When
August 1, 12:00 AM PST to 5:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194355.